Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The set of zeroes of an ``almost polynomial'' function


Author: Y. Yomdin
Journal: Proc. Amer. Math. Soc. 90 (1984), 538-542
MSC: Primary 41A65; Secondary 41A10
DOI: https://doi.org/10.1090/S0002-9939-1984-0733402-5
MathSciNet review: 733402
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ f$ be a smooth function on the unit $ n$-dimensional ball, with the $ {C^0}$-norm, equal to one. We prove that if for some $ k \geqslant 2$, the norm of the $ k$ th derivative of $ f$ is bounded by $ {2^{ - k - 1}}$, then the set of zeroes $ Y$ of $ f$ is similar to that of a polynomial of degree $ k - 1$. In particular, $ Y$ is contained in a countable union of smooth hypersurfaces; "many" straight lines cross $ Y$ in not more than $ k - 1$ points, and the $ n - 1$-volume of $ Y$ is bounded by a constant, depending only on $ n$ and $ k$.


References [Enhancements On Off] (What's this?)

  • [1] M. Coste, Ensembles semi-algebriques, Geometrie Algebrique Reelle et Formes Quadratiques, Lecture Notes in Math., Springer, Berlin and New York, vol. 952, 1982, pp. 109-138. MR 683131 (84e:14023)
  • [2] O. D. Kellogg, On bounded polynomials in several variables, Math. Z. 27 (1928), 55-64. MR 1544896
  • [3] B. Malgrange, Ideals of differentiable functions, Oxford Univ. Press, London, 1966. MR 0212575 (35:3446)
  • [4] H. Whitney, Analytic extensions of differentiable functions defined in closed sets, Trans. Amer. Math. Soc. 36 (1934), 63-89. MR 1501735
  • [5] Y. Yomdin, The geometry of critical and near-critical values of differentiable mappings, Math. Ann. 264 (1983), 495-515. MR 716263 (86f:58017)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A65, 41A10

Retrieve articles in all journals with MSC: 41A65, 41A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1984-0733402-5
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society